Naplex Question of the Week: Diabetes

Thumb bland photo
Oct 26, 2018
0
0

JU is a 42 year old female who at her previous clinic appointment demonstrated a fasting blood glucose (FBG) of 160 mg/dL. One week later this was repeated showing a FBG of 155 mg/dL and she therefore was diagnosed with type II diabetes mellitus. Her primary care provider writes a prescription for metformin which she presents to fill at your pharmacy.

  1. Which of the following statements is appropriate when counseling JU regarding her new prescription for metformin?

A. Diarrhea is most common when doses are increased slowly up to the target dose

B. Hypoglycemia is very common when used alone

C. Metallic taste is a potential side effect of therapy

D. When receiving intravenous contrast for certain procedures, dosing should not be interrupted before or after contrast administration

Answer and Rationale

Answer C is correct. Metallic taste is a potential side effect of metformin therapy.   Metronidazole as well as clarithromycin can also cause a metallic taste in the oral mucosa. Additionally, certain formulations of metformin can have a bad odor that does not indicate the drug has gone bad. Answer B is incorrect as hypoglycemia does not occur with metformin as monotherapy but can happen when combined with agents such as insulin. Diarrhea is least common when doses are titrated up slowly so answer A is incorrect. Most often doses will be titrated upward slowly to limit diarrhea. Answer D is incorrect as metformin dosing should be held for 48 hours after intravenous contrast administration to limit the risk of lactic acidosis if the patient suffered contrast-induced nephropathy. Important point that students often get confused: Metformin is NOT nephrotoxic but can accumulate in kidney dysfunction due to being cleared by the kidneys.


Medium bland photo

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.